Alert archive / Montana / Wind Chill Warnings in 2013

Wind Chill Warning 1, NWS Great Falls, MT

December 5, 2013

NWS Great Falls, MT issued this wind chill warning at Dec 5, 2013, 4:24 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 5, 2013, 4:24 AM MST (11:24 UTC)
Expired
Dec 5, 2013, 11:00 AM MST
In force
7 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KTFX 051124
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
424 AM MST THU DEC 5 2013

MTZ011-047-051800-
/O.UPG.KTFX.WC.Y.0005.000000T0000Z-131205T1800Z/
/O.NEW.KTFX.WC.W.0001.131205T1124Z-131205T1800Z/
HILL-BLAINE-
INCLUDING THE FOLLOWING LOCATIONS...HAVRE...CHINOOK
424 AM MST THU DEC 5 2013

...WIND CHILL WARNING IN EFFECT UNTIL 11 AM MST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WIND
CHILL WARNING...WHICH IS IN EFFECT UNTIL 11 AM MST THIS MORNING.
THIS WARNING REPLACES THE PREVIOUS WIND CHILL ADVISORY.

* TIMING AND MAIN IMPACT: BRISK WESTERLY WINDS OF 10 TO 15 MPH
  WILL COMBINE WITH TEMPERATURES WELL BELOW ZERO TO PRODUCE
  DANGEROUSLY COLD WIND CHILL TEMPERATURES THIS MORNING ACROSS
  HILL AND BLAINE COUNTIES. THESE WIND CHILLS CAN CAUSE FROSTBITE
  TO OCCUR IN LESS THAN 10 MINUTES. WINDS WILL DECREASE LATE THIS
  MORNING...BUT AIR TEMPERATURES WILL REMAIN VERY COLD.

* WIND CHILL: MOSTLY 35 DEGREES BELOW ZERO TO 45 DEGREES BELOW
  ZERO...BUT SOME AREAS MAY EVEN APPROACH 50 DEGREES BELOW ZERO
  AT TIMES.

* LOCATIONS AFFECTED INCLUDE: CHINOOK...HAVRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$

MTZ010-012-013-044>046-050-051-051800-
/O.CON.KTFX.WC.Y.0005.000000T0000Z-131205T1800Z/
EASTERN GLACIER-CASCADE-CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-
JUDITH BASIN-FERGUS-
INCLUDING THE FOLLOWING LOCATIONS...CUT BANK...GREAT FALLS...
KINGS HILL PASS...BIG SANDY...FORT BENTON...SHELBY...CHESTER...
CONRAD...STANFORD...LEWISTOWN...LEWISTOWN DIVIDE
424 AM MST THU DEC 5 2013

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING. 

* TIMING AND MAIN IMPACT: BRISK WESTERLY WINDS OF 10 TO 15 MPH
  WILL COMBINE WITH TEMPERATURES WELL BELOW ZERO TO PRODUCE BITTER
  COLD WIND CHILL TEMPERATURES THIS MORNING ACROSS PORTIONS OF
  NORTH CENTRAL MONTANA. THESE TEMPERATURES CAN CAUSE FROSTBITE TO
  OCCUR IN AS LITTLE AS 10 MINUTES. WINDS WILL DECREASE LATE THIS
  MORNING...BUT AIR TEMPERATURES WILL REMAIN VERY COLD.

* WIND CHILL: MOSTLY 25 DEGREES BELOW ZERO TO 35 DEGREES BELOW 
  ZERO...BUT SOME AREAS MAY EVEN APPROACH 40 DEGREES BELOW 
  ZERO AT TIMES. 

* LOCATIONS AFFECTED INCLUDE: BIG SANDY...FORT BENTON...
  STANFORD...CONRAD...CHESTER...SHELBY...CUT BANK... GREAT 
  FALLS...KINGS HILL PASS...LEWISTOWN...LEWISTOWN DIVIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES.

&&

$$

MTZ008-052-051800-
/O.CON.KTFX.WC.Y.0005.000000T0000Z-131205T1800Z/
BEAVERHEAD-JEFFERSON-
INCLUDING THE FOLLOWING LOCATIONS...DILLON...BOULDER...
BOULDER HILL
424 AM MST THU DEC 5 2013

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING. 

* TIMING AND MAIN IMPACT: BRISK SOUTHERLY WINDS OF 10 TO 15 MPH
  WILL COMBINE WITH TEMPERATURES WELL BELOW ZERO TO PRODUCE BITTER
  COLD WIND CHILL TEMPERATURES THIS MORNING...MAINLY ALONG THE
  INTERSTATE 15 CORRIDOR AROUND BOTH DILLON AND BOULDER. THESE
  WIND CHILLS CAN CAUSE FROSTBITE TO OCCUR IN AS LITTLE AS 10
  MINUTES. WINDS WILL DECREASE LATE THIS MORNING... BUT AIR
  TEMPERATURES WILL REMAIN VERY COLD.

* WIND CHILL: 25 DEGREES BELOW ZERO TO 35 DEGREES BELOW ZERO.

* LOCATIONS AFFECTED INCLUDE: BOULDER...BOULDER HILL...DILLON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES.

&&

$$
1 follow-up statement
000 
WWUS45 KTFX 051735
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
1035 AM MST THU DEC 5 2013


MTZ011-047-051845-
/O.EXP.KTFX.WC.W.0001.000000T0000Z-131205T1800Z/
HILL-BLAINE-
INCLUDING THE FOLLOWING LOCATIONS...HAVRE...CHINOOK
1035 AM MST THU DEC 5 2013

...WIND CHILL WARNING WILL EXPIRE AT 11 AM MST THIS MORNING...

THE WIND CHILL WARNING WILL EXPIRE AT 11 AM MST THIS MORNING. 

TEMPERATURES WILL REMAIN WELL BELOW ZERO HOWEVER WINDS WILL WILL
BE LIGHT.

$$

MTZ010-012-013-044>046-050-051-051845-
/O.EXP.KTFX.WC.Y.0005.000000T0000Z-131205T1800Z/
EASTERN GLACIER-CASCADE-CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-
JUDITH BASIN-FERGUS-
INCLUDING THE FOLLOWING LOCATIONS...CUT BANK...GREAT FALLS...
KINGS HILL PASS...BIG SANDY...FORT BENTON...SHELBY...CHESTER...
CONRAD...STANFORD...LEWISTOWN...LEWISTOWN DIVIDE
1035 AM MST THU DEC 5 2013

...WIND CHILL ADVISORY WILL EXPIRE AT 11 AM MST THIS MORNING...

THE WIND CHILL ADVISORY WILL EXPIRE AT 11 AM MST THIS MORNING. 


TEMPERATURES WILL REMAIN WELL BELOW ZERO HOWEVER WINDS WILL WILL
BE LIGHT.

$$

MTZ008-052-051845-
/O.EXP.KTFX.WC.Y.0005.000000T0000Z-131205T1800Z/
BEAVERHEAD-JEFFERSON-
INCLUDING THE FOLLOWING LOCATIONS...DILLON...BOULDER...
BOULDER HILL
1035 AM MST THU DEC 5 2013

...WIND CHILL ADVISORY WILL EXPIRE AT 11 AM MST THIS MORNING...

THE WIND CHILL ADVISORY WILL EXPIRE AT 11 AM MST THIS MORNING. 

TEMPERATURES WILL REMAIN WELL BELOW ZERO HOWEVER WINDS WILL WILL
BE LIGHT.


$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this wind chill warning went out at Dec 5, 3:54 AM MST, 30 minutes earlier.

Area forecast discussion, Dec 5, 3:54 AM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
354 AM MST Thu Dec 5 2013

.DISCUSSION...

Today through Saturday...An upper level low pressure area over
southern Saskatchewan will keep north central and southwest
Montana under an increasingly cold but relatively dry northerly
flow aloft today. Winds are generally light across the area, but
they are around 10 mph across most of north central Montana and
along portions of the Interstate 15 corridor in southwest Montana,
including the Dillon and Boulder areas. Combined with temperatures
in the teens below zero, these winds are causing wind chill
temperatures of 25 below to 35 below zero, and some of the colder
areas along the Hi-Line are approaching 40 below zero. Have
therefore expanded the Wind Chill Advisory to include all of north
central Montana east of a Cut Bank to Great Falls line, as well as
the aforementioned portions of I-15. As temperatures increase
closer to zero today, winds will decrease somewhat, allowing wind
chills to not be as bitter cold. However, as the cold air
continues to be reinforced through this period, winds may approach
10 mph again, possibly warranting further wind chill highlight
issuances. This will be especially true across north central
Montana, where highs will remain below zero and lows will continue
to fall into the 20 below to 25 below zero range. However, the
aforementioned upper low will elongate into an upper level trough
extending west along the Hi-Line, across the Idaho Panhandle, and
through the Pacific Northwest. This will set up a more westerly
flow aloft which will have weak embedded disturbances, along with
tapping into eastern Pacific moisture. The result for the forecast
area will be increasing cloudiness with an increasing chance of
snow over southwest Montana starting tonight and continuing
through the period. The best chance for measurable snowfall will
be in the mountains there, but am not anticipating any winter
weather highlights for snow at this time. However, this increased
moisture will help moderate the temperatures somewhat there,
keeping highs slightly above zero and lows in the single digits
and teens below zero.  Coulston

Saturday Night through Thursday...Medium range models are in
decent agreement tonight and continue the trend of warming
temperatures next week. As a result, confidence has increased
somewhat that this warming trend will pan out so have increased
forecast temperatures somewhat. Forecast period starts out with
the Northern Rocky Mountains beneath the axis of a positively
tilted upper level trough and thickness values near 5000
decameters for continued cold temperatures into Sunday. However,
the upper level pattern becomes increasingly progressive, moving
the upper trough eastward and placing Montana in an unsettled
northwest flow aloft for Tuesday through Thursday. This will
result in increasing thickness values across the region with
surface low pressure developing east of the Continental Divide.
Westerly surface winds prevail across the region for much of next
week with temperatures gradually rising back toward seasonal
averages. Forecast does not envision any significant weather
systems producing widespread precipitation. As such, pops will
remain generally low but near climatology. mpj

&&

.AVIATION...
UPDATED 0459Z.
A broad upper level low pressure trof will remain across Montana
and cold air will bring very cold temperatures to the region. VFR
conditions will generally prevail through the next 24 hours.
However, very cold temperatures and low level moisture could
cause local freezing fog and restricted visibilities in low lying
areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  -1 -21  -8 -24 /  10  10  20  20
CTB  -4 -24 -11 -30 /  10  10  10  10
HLN   4 -13  -4 -17 /  10  20  30  30
BZN   4 -13  -1 -16 /   0  10  40  40
WEY   2 -15   6 -11 /  10  20  50  40
DLN   6  -9   3 -11 /  10  20  50  50
HVR  -7 -25 -12 -30 /  10  10  10  10
LWT  -3 -20  -9 -24 /  10  10  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY until 11 AM MST this morning Beaverhead...
Jefferson.

WIND CHILL ADVISORY until 11 AM MST this morning Blaine...
Cascade...Chouteau...Eastern Glacier...Eastern Pondera...
Fergus...Hill...Judith Basin...Liberty...Toole.

&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov
Hazardous weather outlook, Dec 5, 3:37 AM MST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
337 AM MST THU DEC 5 2013

MTZ008-010>013-044>047-050-052-061200-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-JUDITH BASIN-JEFFERSON-
337 AM MST THU DEC 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT UNTIL 11 AM MST TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BITTER COLD TEMPERATURES WILL CONTINUE AT LEAST THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ009-014-015-048-049-051-053>055-061200-
NORTHERN ROCKY MOUNTAIN FRONT-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-FERGUS-BROADWATER-
MEAGHER-GALLATIN-
337 AM MST THU DEC 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THROUGH TONIGHT
IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BITTER COLD TEMPERATURES WILL CONTINUE AT LEAST THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Wind Chill Warnings in Montana, 2013Every wind chill warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.